Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 38, NWS Wilmington, NC

May 7, 2021

NWS Wilmington, NC issued this small craft advisory at May 7, 2021, 3:47 AM EDT. It took effect at May 7, 2021, 12:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 7, 2021, 3:47 AM EDT (07:47 UTC)
In effect from
May 7, 2021, 12:00 PM EDT
Expired
May 7, 2021, 11:30 PM EDT
In force
12 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

518 
WHUS72 KILM 070747
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
347 AM EDT Fri May 7 2021

AMZ252-254-256-072000-
/O.NEW.KILM.SC.Y.0038.210507T1600Z-210508T0400Z/
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
347 AM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT
TONIGHT...

* WHAT...West to Northwest winds 15 to 20 kt with gusts up to 25
  to 30 expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From noon today to midnight EDT tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ250-072000-
/O.NEW.KILM.SC.Y.0038.210507T1900Z-210508T0700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
347 AM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
3 AM EDT SATURDAY...

* WHAT...West to Northwest winds 15 to 20 kt with gusts up to 25 
  kt expected.

* WHERE...Coastal waters from Surf City to Cape Fear NC out 20 
  nm.

* WHEN...From 3 PM this afternoon to 3 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
dch
2 follow-up statements
501 
WHUS72 KILM 071902
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
302 PM EDT Fri May 7 2021

AMZ252-254-256-080400-
/O.CON.KILM.SC.Y.0038.000000T0000Z-210508T0400Z/
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
302 PM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ250-080400-
/O.CON.KILM.SC.Y.0038.000000T0000Z-210508T0700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
302 PM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EDT
SATURDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt.

* WHERE...Coastal waters from Surf City to Cape Fear NC out 20 
  nm.

* WHEN...Until 3 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
282 
WHUS72 KILM 080330
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1130 PM EDT Fri May 7 2021

AMZ252-254-256-080430-
/O.CAN.KILM.SC.Y.0038.000000T0000Z-210508T0400Z/
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1130 PM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

AMZ250-080430-
/O.CAN.KILM.SC.Y.0038.000000T0000Z-210508T0700Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
1130 PM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at May 7, 2:00 AM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 7, 2:00 AM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
200 AM EDT Fri May 7 2021

.SYNOPSIS...
Weak low pressure will cross the area Friday morning, followed
by high pressure on Saturday that will transition off the coast
Sunday. A cold front moves through Monday night, stalling close
by to our south for some unsettled weather late next week ahead
of a cold front that pushes in from the west on Friday.

&&

.UPDATE...
2nd Update...Based on latest 88D radar trends, placed isolated
POPs for convection across the entire ILM CWA for these pre-dawn
Fri hrs, then trended toward ongoing fcst with pcpn mainly
along and north of the NC- SC border after daybreak Fri.

1st update...Few changes were made for the evening updates,
convergence along a marine boundary is sustaining evening
convection, while energy from the west will bring stronger
convection Friday, favored mostly over SE NC.

&&

.NEAR TERM /THROUGH SATURDAY/...
Bit of a complex surface pressure pattern over the area at the
moment, with NE to ENE winds near the coast behind this morning's
front and more variable flow with weak troughing developing just
inland. Shallow moisture with this pattern has allowed widespread
cloudiness to develop near Cape Fear Region today along with
increasing cloudiness inland over the last couple of hours. While
this may yield a few sprinkles, do not anticipate much in the way of
measurable rainfall for the next several hours. Overnight, shortwave
energy ahead of a mid level trough to our west will allow broad sfc
low pressure with multiple centers to move into our vicinity. This
will lead to a little better precip chances esp. over our NC
counties later tonight through early Friday afternoon. Overall
chances for showers still look to diminish later in the afternoon as
the low lifts through and then away from the OBX into the Atlc.
Models have been showing a narrow band of instability and
convergence off to the W/NW of the main surface low so have included
thunder in the forecast. Could be a window where wind profiles and
steep mid lvl lapse rates support a severe concern, but current
thinking is it will be limited to far NE part of our CWA, with
threat diminishing through the aftn as low pres departs to the NE.
Noted Pender county is in a Marginal Risk now from SPC. Lower
thunder/precip chances reside over our SC counties tomorrow.

Reinforcing surge of drier air with NW winds will occur in the
afternoon and evening bringing fire weather concerns as highlighted
in fire weather section below.  CAA pattern will lead to well below
normal temps Friday night with most in the mid 40s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Dry northwesterly flow in place through the short term as cutoff
upper low spins off the New England coast. After a chilly start the
late morning hours should warm nicely as the boundary layer quickly
with 15-30kt winds through its depth. The eventual highs will be
held a few degrees below climatology on account of a shallow
northerly wind component at the surface. Winds should remain below
Red Flag criteria even as afternoon  RH values plummet into the 20s.
Fire Danger Statements appear likely. Mid level flow flattens
Saturday night and a warm front will be developing to our south.
Sunday will warm to seasonable norms in the warm advection regime.
Clouds eventually start to increase Sunday night leading to very
mild readings for lows.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Rain chances increase late Monday into Monday night as a cold front
approaches. Given the lack of amplitude aloft paltry QPF prospects
will likely do little to alleviate our D0 conditions even if
coverage is appreciable for a time.  A bit of a wedge situation sets
up on Tuesday, which will thus wind up on the cooler side of climo.
Small rain chances may also persist depending on how cloud the
boundary stalls.  This pattern may be ideal for some drought relief
later in the week as the boundary stalls nearby to our south and
energy aloft approaches. Ideally a few flat waves of low pressure
may traverse the boundary to keep our weather unsettled before the
trough carves out in the east and shunts everything offshore on
Friday.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Isolated shra possibly TSRA during these pre-dawn Fri hrs, based
on latest KLTX 88D trends. Too isolated to include across any of
the terminals other than possibly indicating VCSH or VCTS. Main
concern will be sfc low developing nearly overhead of the NC-SC
border of Southeast NC and Northeast SC early this morning.
Dynamics from a mid-level s/w trof will further develop this
low as it progresses ENE to well offshore from Cape Hatteras by
this evening. Best threat for convection will lie along and
north of the NC-SC border from daytime morning thru midday, with
pcpn exiting ILM by mid-aftn. Could see brief MVFR, IFR if a
direct hit by a Tstorm, during mentioned time-line. Overall, sky
conditions, ie. cloudiness, will quickly improve from SW-NE
from midday thru dusk with VFR dominating. SKC conditions
remainder of the 24 hrs. The sfc pg will tighten behind the
departing low, with gusty W to NW winds dominating, veering to a
predominate NW direction by thiModerate turbulence should be expected most of this TAF cycle
due to vertical motions associated with upper trough passage.
Generally VFR with exception of patchy 3-5 SM in mist between
9z-11z, and isolated convective restrictions north of a CPC to
ILM line Friday, induced by scattered showers and isolated
TSTMs, in morning and again in afternoon. Outside of convection
VFR conditions are anticipated.

Wind will become strong aft 20z, becoming NW 12-16 kt with
occasional gusts of 23 kt, in wake of frontal passage, remaining
gusty through end of TAF period. s evening and continued gusty.

Extended Outlook...Predominantly VFR through Sunday with gusty
NW winds expected Sat and gusty S winds developing Sun. Cold
front approaches Monday with chance for sub-VFR conditions and
precipitation through early Tuesday.

&&

.MARINE...
Through Friday night...ModeratModerate turbulence should be expected most of this TAF cycle
due to vertical motions associated with upper trough passage.
Generally VFR with exception of patchy 3-5 SM in mist between
9z-11z, and isolated convective restrictions north of a CPC to
ILM line Friday, induced by scattered showers and isolated
TSTMs, in morning and again in afternoon. Outside of convection
VFR conditions are anticipated.

Wind will become strong aft 20z, becoming NW 12-16 kt with
occasional gusts of 23 kt, in wake of frontal passage, remaining
gusty through end of TAF period. e NE to E winds over the area
will diminish a little further through evening, and eventually
become more variable later tonight into early Friday as broad,
complex low pressure moves NE through the area. A few showers
and thunderstorms are also possible with this, esp. over our NC
waters through early Friday afternoon. Behind the low, a surge
of W trending NW winds is expected to develop tomorrow. Some
potential for SCA conditions to develop with this esp. late
tomorrow afternoon through evening especially in gusts. Not
enough confidence to raise headline at this time, but a period
of gusty NW winds and steep, short period seas near or just shy
of SCA levels is becoming more likely. NW winds will come down a
category into Saturday morning as high pressure begins building
in from the SW and low pressure departs to the NE.

Saturday through Tuesday... Wind will blow offshore on Saturday,
mostly resulting from low pressure well off the MA coast. With its
rapid movement to the NE Saturday night there will be little
pressure gradient left locally and winds will grow very light;
likely less than 10kt. Flow veers to southerly on Sunday due to a
system developing over the MS Valley. The continued approach of this
system Monday paired with strengthening high pressure offshore will
push seas into advisory realm as 6 footers develop. Sharp turn to
the NE with FROPA late Monday night; with wind and seas both
declining though steeper wave faces likely.

&&

.FIRE WEATHER...
After coordination with our forestry partners and surrounding
offices, have issued Fire Danger Statement for tomorrow when dry
surge of NW winds occurs. Left Brunswick/Pender/New Hanover for now
given RH values higher and better precip chances there. Enhanced
fire danger possible again on Saturday. RH values currently look a
little lower on Sat but winds should diminish so will be borderline.
However, given very dry fuels it will need to be reevaluated for
future product potential.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...DCH
NEAR TERM...MCW
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...DCH
MARINE...ILM
FIRE WEATHER...MCW
Hazardous weather outlook, May 6, 3:06 PM EDT, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
306 PM EDT Thu May 6 2021

NCZ087-096-099-SCZ017-023-024-032-033-039-055-058-059-071915-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
306 PM EDT Thu May 6 2021

...FIRE DANGER STATEMENT IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

A Fire Danger Statement may also be needed on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ105-107-109-071915-
Inland Pender-Inland New Hanover-Inland Brunswick-
306 PM EDT Thu May 6 2021

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Fire Danger Statement may be needed on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-071915-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
306 PM EDT Thu May 6 2021

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Fire Danger Statement may be needed on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-071915-
Coastal Horry-Coastal Georgetown-
306 PM EDT Thu May 6 2021

...FIRE DANGER STATEMENT IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

A Fire Danger Statement may also be needed on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-071915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
306 PM EDT Thu May 6 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

For Friday Night... Small Craft Advisory conditions possible, mainly
from frequent 25 kt wind gusts.

For Sunday Night into Monday...
Small Craft Advisory conditions possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:47 AM EDTSpecial Marine WarningILM28 min
May 7, 5:55 AM EDTSpecial Marine WarningILM20 min
May 7, 7:35 AM EDTSpecial Weather StatementILMRobeson55 min
May 7, 8:13 AM EDTSpecial Weather StatementILMBladen32 min
May 7, 8:26 AM EDTSpecial Weather StatementILMRobeson34 min
May 7, 8:41 AM EDTSpecial Weather StatementILMBladen64 min
May 7, 8:47 AM EDTSevere Thunderstorm WarningILMBladen28 min
May 7, 8:57 AM EDTSpecial Weather StatementILMBladen33 min
May 7, 9:06 AM EDTSevere Thunderstorm WarningILMBladen25 min
May 7, 9:28 AM EDTSpecial Weather StatementILMBladen47 min
May 7, 10:01 AM EDTSpecial Weather StatementILMNew Hanover, Pender59 min
May 7, 10:27 AM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover, Pender33 min
May 7, 10:41 AM EDTSpecial Marine WarningILM49 min
May 7, 11:31 AM EDTSpecial Marine WarningILM29 min
May 7, 3:30 PM EDTFire Weather WatchILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson15 hr
May 7, 3:44 PM EDTSpecial Weather StatementILMRobeson31 min
May 7, 3:59 PM EDTSpecial Weather StatementILMBrunswick61 min
May 7, 4:38 PM EDTSpecial Marine WarningILM37 min
May 7, 4:40 PM EDTSpecial Weather StatementILMNew Hanover20 min

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.